California, 2024

Flood and Hail in California, March 29 to 30, 2024

March 29 to 30, 2024 · NWS MTR · 6 events in 4 counties and zones

A deepening low with an associated mature cyclone came to California on March 29, with widespread rain associated with the system. Continuing instability the next day resulted in noticeable thunderstorms with hail reported in several places across the Bay Area, including Walnut Creek, Belmont, and south of San Jose.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A deepening low with an associated mature cyclone came to California on March 29, with widespread rain associated with the system. Continuing instability the next day resulted in noticeable thunderstorms with hail reported in several places across the Bay Area, including Walnut Creek, Belmont, and south of San Jose. In Monterey County, significant rainfall contributed to a landslide that forced the closure of California Highway 1 north of Big Sur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 29, 3:20 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Mar 29, 3:20 PM PST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
420 PM PDT Fri Mar 29 2024

...New AVIATION, MARINE...

.SYNOPSIS...
Issued at 237 PM PDT Fri Mar 29 2024

A low pressure system with gale force winds is located
approximately 250 miles to west of San Francisco. As this system
approaches, it will bring widespread moderate to locally heavy
rain, gusty winds, and a few thunderstorms. Moderate impacts are
anticipated including minor flooding in urban areas and some
potential for tree/power line damage. Remember to stay up to date
on the current forecast and prepare for longer afternoon and
evening commutes.

&&

.SHORT TERM...
(This evening through Saturday)
Issued at 237 PM PDT Fri Mar 29 2024

The latest surface analysis from the Weather Prediction Center shows
the low pressure system located approximately 250 miles west of San
Francisco. Radar shows prefrontal widespread moderate to heavy rain
showers have developed ahead of the surface warm front. Showers have
already reached portions of the North Bay and San Francisco
Peninsula with 6 hour rain totals between 0.5-0.9 inches in portions
of the North Bay and Santa Cruz Mountains. These showers will
continue to move inland over the next several hours. The warm front
is expected to pass through the SF Bay Area by the late afternoon
(approximately 4-5 PM).

After warm frontal passage, destabilization is expected to occur
over the marine environment and thunderstorm chances increase
significantly. Model guidance from the HRRR suggests that as the
atmosphere destabilizes over the marine environment, convection will
become more scattered and allow for the development of isolated
stronger thunderstorms. The best window for thunderstorm development
has shifted slightly later from this morning with the best window
(20-35% chance) now occurring between 5PM this evening through 8PM
on Saturday. Current data from SFO and KMUX shows moderate surface
to 6km speed and directional shear, suggesting the formation of a
more favorable environment for thunderstorm development. As a more
strongly sheared and higher CAPE environment develops over the
marine environment, the likelihood of waterspout development
increases so we cannot rule out the potential for a landfalling
waterspout.

Velocity radar data shows widespread winds between 30 to 55 mph
moving onshore with the potential for locally higher winds to
develop due to terrain or shower influences. A Wind Advisory remains
in effect until 5AM Saturday for gusts 50+ mph in the highlands
(elevated interior terrain and coastal mountains) and 45+ mph in the
lowlands. A High Wind Warning is in effect along the Big Sur coast
for gusts up to 60 mph. As these strong, gusty winds move inland
there is increased likelihood of damage to trees and power lines.
Nuisance flooding may occur as heavier showers move through urban
areas but widespread river flooding is not expected.

Remember to stay up to date with the forecast and any
watches/warnings as the system continues to move through our area.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 237 PM PDT Fri Mar 29 2024

Scattered showers will continue Saturday into Sunday with elevated
thunderstorm chances continuing until 8PM on Saturday. While
thunderstorm chances are slightly lower on Saturday (20-25% chance)
than Friday (20-35% chance), cannot rule out the possibility of
isolated strong thunderstorms developing. Given the scattered nature
of these showers, some sunny breaks in between showers may be
possible, but remember to stay weather aware and carry an umbrella
with you in preparation for additional future showers. For
hydrologic concerns, some potential remains for nuisance flooding
overnight Friday into Saturday particularly if stronger showers
move over urban areas.

Showers will start to lighten up throughout the day on Saturday with
light showers expected through early Sunday morning. By Sunday
morning, most showers will have departed the area but a few isolated
light showers (< 0.1 inches) may linger into the early afternoon
hours. Winds will start to relax heading into Sunday as the pressure
gradient weakens. Temperatures will be on the cooler side with highs
in the upper 50's to low 60's and lows mostly in the 40's.

Sunday through Thursday:

High pressure will start to build during the early work week and
bring in drier, warmer weather across the region. Guidance hints
that unsettled weather will return towards the end of the work with
cooler temperatures and some light rain possible.

&&

.AVIATION...
(00Z TAFS)
Issued at 419 PM PDT Fri Mar 29 2024

Moderate to heavy rain associated with an occluded front continues
to move through the interior East Bay, the South Bay and down
through the Central Coast. MVFR ceilings and showers are developing
behind the front, with an increasing chance of thunderstorm activity
into Saturday. Strongly gusty southeasterly winds continue for the
rest of the day, with winds diminishing somewhat overnight before
turning more easterly and becoming gusty again Saturday. Wind shear
across the Bay Area should begin to diminish as the main frontal
system passes.

Vicinity of SFO... Radar returns show that the main frontal rain
band has moved to the east of SFO. Expect showers through Saturday
and a chance for thunderstorms through the evening hours tonight, a
lesser chance returning on Saturday. Conditions will predominantly
remain VFR with some chance of MVFR if a shower forms at the
terminals. Strong gusty southeast winds will continue across the
terminal through the night and will begin to turn to the northeast
and diminish Saturday afternoon and evening. AWW is out through 2Z
but may need to be extended pending evolution of local thunderstorm
activity.

SFO Bridge Approach... Similar to SFO.

Monterey Bay Terminals... VFR to MVFR in rain showers. Gusty
southeast winds continue through the TAF period with a brief early
morning lull at MRY. Continuing to monitor SNS winds with the
continuing southeast orientation. Chance of thunderstorms now
through Saturday morning.

&&

.MARINE...
(Tonight through next Wednesday)
Issued at 419 PM PDT Fri Mar 29 2024

A low pressure system continues to approach the California coast.
The main band of moderate to heavy rain and gale force gusts is
moving through the waters and will pass by the evening. Cold,
unstable air aloft with the low will also result in a slight to
moderate chance of thunderstorms this afternoon, tonight and
Saturday. Isolated severe thunderstorms, with increasing
potential for hail and a slight potential for waterspout
development, will increase in likelihood through the evening. A
high pressure system will build in behind the low late in the
weekend and early next week bringing drier, milder conditions to
the area.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 5 AM PDT Saturday for CAZ006-504-509-510-512-
     514>516-518-528>530.

     Wind Advisory until 3 AM PDT Saturday for CAZ502-503-505.

     High Wind Warning until 9 PM PDT this evening for CAZ517.

     Wind Advisory from 9 PM this evening to 5 AM PDT Saturday for
     CAZ517.

PZ...Small Craft Advisory until 9 PM PDT this evening for SF Bay N of
     Bay Bridge.

     Gale Warning until 3 AM PDT Saturday for Mry Bay.

     Gale Warning until 9 PM PDT this evening for Pigeon Pt to Pt
     Pinos 0-10 nm-Pigeon Pt to Pt Pinos 10-60 NM-Pt Arena to Pt
     Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM-Pt Pinos to Pt
     Piedras Blancas 0-10 nm-Pt Reyes to Pigeon Pt 0-10 nm.

&&

SHORT TERM...Kennedy
LONG TERM....Kennedy
AVIATION...DialH
MARINE...DialH

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

In the hours before

Special weather statement, Mar 29, 2:33 PM PST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service San Francisco CA
333 PM PDT Fri Mar 29 2024

CAZ530-292300-
Southern Monterey Bay and Big Sur Coast CA-
333 PM PDT Fri Mar 29 2024

...A STRONG THUNDERSTORM WILL IMPACT AREAS NEAR PEBBLE
BEACH...MONTEREY...MARINA...AND SEASIDE IN WEST CENTRAL MONTEREY
COUNTY THROUGH 400 PM PDT...

At 331 PM PDT, Doppler radar was tracking a strong thunderstorm
cluster capable of producing wind gusts to 55 mph and potential
waterspouts across Monterey Bay. This line of storms is moving
northeast at 30 mph.

HAZARD...Waterspouts and wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Seaside, Monterey, Marina, Pacific Grove, Carmel-By-The-Sea, Del
Monte Forest, Del Rey Oaks, and Sand City.

This includes Highway 1 between Mile Markers 71 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3651 12195 3652 12195 3652 12194 3653 12193
      3656 12193 3656 12195 3658 12198 3661 12196
      3662 12194 3664 12193 3662 12190 3660 12189
      3661 12186 3668 12181 3678 12179 3668 12174
      3660 12179 3651 12194
TIME...MOT...LOC 2231Z 208DEG 28KT 3658 12192

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Bain

The radar

The San Francisco radar (KMUX), 119 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Monterey

When
March 29, 4:40 PM PST
Where
Monterey County, 6.09 mi SW of Lucia
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.110, -121.630

The PG&E operated station at Lime Creek Road recorded a wind gust of 62 miles per hour associated with a passing convective shower.

Hail, Santa Clara

When
March 30, 2:40 PM PST
Where
Santa Clara County, 0.49 mi WSW of Chemeketa Park
Measured
0.25 in hail
Property damage
$10
Reported by
Newspaper
Coordinates
37.166, -121.987

Approximate location. Pea sized hail was reported in the Lexington Hills/Redwood Estates area.

Flood, Monterey

When
March 30, 2:56 PM PST to 10:00 PM PST
Where
Monterey County, 1.46 mi S of Notleys Lndg to 1.53 mi S of Notleys Lndg
Cause
Heavy Rain
Property damage
$10
Reported by
Department of Highways
Coordinates
36.379, -121.903

A landslide along California Highway 1 near the Rocky Creek Bridge on March 30 forced the closure of the road at Palo Colorado. The landslide took out parts of the southbound lane of Highway 1 with the northbound lane also in danger. Combined with earlier closures of Highway 1 at Limekiln State Park near Lucia and the Nacimiento-Ferguson Road due to the Dolan Fire, the closure left the area around Big Sur isolated from the outside world. As of March 31, vehicles are only allowed to travel to the north in corridors at 8 AM and 4 PM daily.

The event followed a very active 48 hours of weather with heavy rain, strong winds and a rare severe thunderstorm warning. MRMS rainfall rates were as high as 1.9/hour on the 29th and a nearby gauge recorded 3.9 in 48 hours. Winds were also strong, with radar velocity data suggesting up to 60 mph gusts and nearby observations as high as 48 mph. A gale warning was issued for the coastal zone at 235AM on Thursday, March 28th. Valid 9AM-9PM Friday, easily verified by radar data, but no in situ observations are available. A wind advisory was issued at 205AM Thursday, March 28th and upgraded to a high wind warning at 215AM on Friday, March 29th. The high wind warning was valid 1AM-9PM Friday, and verified by a 62 mph gusts recorded at Lime Creek Road (741 ft). 5 separate Special Marine Warnings were issued for the affected coastline on Friday for winds greater than 40 kts and possible waterspouts. The issue times were 1226PM, 143PM, 243PM, 430PM, and 457PM. Again, these were only verified with radar data due to limited in-situ measurements over the water. A Severe Thunderstorm Warning was issued at 312PM Friday for 60 mph wind gusts and a possible tornado based on radar indicated rotation. There were no reports of a tornado, and the highest observed wind gusts at the time of the warning were 46 mph, although a 62 mph gust was recorded at 540PM, after the warning expired (see high wind warning above). A Flood Advisory was issued at 448PM Friday that covered the slide area for urban and small stream flooding. While most of the severe weather in this area occurred on Friday, there were 2 Special Weather Statements issued at 221AM and 402AM for 30-40 mph wind and pea sized hail just south of the slide. The first was verified with a 31mph gust at 250AM from Pfeiffer Ridge Road.

Hail, Santa Clara

When
March 30, 3:43 PM PST
Where
Santa Clara County, 0.76 mi SSE of Coyote
Measured
0.25 in hail
Property damage
$10
Reported by
Broadcast Media
Coordinates
37.210, -121.724

Pea-sized hail and lightning reported on southbound US Highway 101 near Bailey Ave via social media.

Hail, San Mateo

When
March 30, 4:36 PM PST to 5:20 PM PST
Where
San Mateo County, 1.39 mi W of (Sql)san Carlos Arpt
Measured
0.25 in hail
Property damage
$10
Reported by
Public
Coordinates
37.520, -122.275

Approximate location. Pea-sized hail was reported on by various parties on social media.

Hail, Alameda

When
March 30, 5:47 PM PST
Where
Alameda County, 10.53 mi ENE of Piedmont
Measured
0.25 in hail
Property damage
$10
Reported by
Public
Coordinates
37.888, -122.057

Approximate location. Pea-sized hail was reported in the Walnut Creek area via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2024Every state in 2024This day in weather historyWarnings in California, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161150, 1161157, 1161089, 1161156, 1161151, 1161158.